Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 204, NWS Atlanta, GA

February 20, 2020Washington County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 20, 2020, 10:01 AM EST for Washington County, Georgia. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Feb 20, 2020, 10:01 AM EST (15:01 UTC)
Expired
Feb 20, 2020, 6:10 PM EST
In force
8 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Washington County, GA

The radar

The Robins AFB radar (KJGX), 50 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buffalo Creek at GA 272 near Oconee (BFOG1).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02223110, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

897 
WGUS42 KFFC 201501
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1001 AM EST Thu Feb 20 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Buffalo Creek near Oconee affecting Washington County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC303-210500-
/O.NEW.KFFC.FL.W.0204.200220T1501Z-000000T0000Z/
/BFOG1.1.ER.200220T1440Z.200220T1440Z.000000T0000Z.UU/
1001 AM EST Thu Feb 20 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Buffalo Creek near Oconee.
* From this morning until further notice.
* At 9 AM Thursday the stage was 14.9 feet...and rising.
* Flood stage is 15 feet.
* At 15 feet...Flood stage is reached. Minor flooding occurs of the
  natural flood plain and woodlands along the creek upstream and 
  downstream from the gage on Georgia Highway 272.


&&

LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303


$$
2 follow-up statements
742 
WGUS82 KFFC 202002
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
302 PM EST Thu Feb 20 2020

...The Flood Warning continues for the following rivers in Georgia...
  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties 

  Oconee River near Oconee affecting Washington and Wilkinson 
  Counties 

  Buffalo Creek near Oconee affecting Washington County 

  Oconee River near Oconee affecting Johnson...Washington and 
  Wilkinson Counties 

  Oconee River near Mount Vernon affecting Montgomery...Treutlen and
  Wheeler Counties 


GAC059-133-219-211001-
/O.CON.KFFC.FL.W.0182.000000T0000Z-200222T0000Z/
/PNFG1.1.ER.200219T1430Z.200220T0345Z.200221T1800Z.NO/
302 PM EST Thu Feb 20 2020

The Flood Warning continues for
  The Oconee River near Penfield.
* Until Friday evening.
* At 2 PM Thursday the stage was 13.9 feet...and steady.
* Minor flooding will continue.
* Flood stage is 13 feet.
* The river will continue to fall to below flood stage by early Friday
  afternoon.
* At 13 feet...Flood Stage is reached. Minor flooding occurs along 
  the river upstream and downstream from the gage on the Georgia 
  Highway 15 bridge. The right bank begins to overflow into 
  agricultural land and pastures with a foot or two of water.


&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$

GAC303-319-211001-
/O.CON.KFFC.FL.W.0198.000000T0000Z-000000T0000Z/
/OCOG1.1.ER.200219T1656Z.200220T0530Z.000000T0000Z.NR/
302 PM EST Thu Feb 20 2020

The Flood Warning continues for
  The Oconee River near Oconee.
* Until further notice.
* At 2 PM Thursday the stage was 19.2 feet...and falling slowly.
* Minor flooding will continue.
* Flood stage is 18 feet.
* At 19 feet...Minor flooding continues to expand into the 
  woodlands and wetlands along the river upstream and downstream from
  a gage located by a dirt boat ramp on the west side of Avant Mine 
  off Adams Road in Washington County. The water level will begin to 
  surround the elevated USGS gage house.


&&

LAT...LON 3297 8316 3302 8313 3296 8304 3288 8298
      3284 8303 3292 8311             

$$

GAC303-211001-
/O.CON.KFFC.FL.W.0204.000000T0000Z-000000T0000Z/
/BFOG1.1.ER.200220T1440Z.200220T1830Z.000000T0000Z.UU/
302 PM EST Thu Feb 20 2020

The Flood Warning continues for
  The Buffalo Creek near Oconee.
* Until further notice.
* At 2 PM Thursday the stage was 15.1 feet...and cresting.
* Minor flooding will continue.
* Flood stage is 15 feet.
* At 15 feet...Flood stage is reached. Minor flooding occurs of the
  natural flood plain and woodlands along the creek upstream and 
  downstream from the gage on Georgia Highway 272.


&&

LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303


$$

GAC167-303-319-211001-
/O.CON.KFFC.FL.W.0168.000000T0000Z-000000T0000Z/
/OCNG1.2.ER.200219T1800Z.200222T0600Z.000000T0000Z.NO/
302 PM EST Thu Feb 20 2020

The Flood Warning continues for
  The Oconee River near Oconee.
* Until further notice.
* At 2 PM Thursday the stage was 21.1 feet...and rising.
* Moderate flooding will continue.
* Flood stage is 17 feet.
* The river will continue rising to near 23.6 feet by early Saturday 
  morning then begin falling.
* At 23 feet...Moderate flooding continues. Portions of the Old 
  Balls Ferry Road leading to the boat ramp becomes flooded with a 
  foot of water or more.  The entire dirt parking lot near the boat 
  ramp is under three to five feet of water. Extensive flooding of 
  the woodlands near the river continues.
  

&&

LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
      3265 8298 3278 8300             

$$

GAC209-283-309-211001-
/O.CON.KFFC.FL.W.0175.000000T0000Z-000000T0000Z/
/MTVG1.1.ER.200220T1522Z.200225T1800Z.000000T0000Z.NO/
302 PM EST Thu Feb 20 2020

The Flood Warning continues for
  The Oconee River near Mount Vernon.
* Until further notice.
* At 2 PM Thursday the stage was 16.1 feet...and rising.
* Minor flooding will continue.
* Flood stage is 16 feet.
* The river will continue rising to near 19.7 feet by Tuesday early 
  afternoon. Additional rises may be possible thereafter.
* At 20 feet...Moderate flooding begins. Significant flooding 
  occurs in the woodlands and pastures upstream and downstream from 
  the gage on U.S. Highway 280. The access road to the boat ramp on 
  the Wheeler County side of the river begins to flood. Around a 
  dozen homes on Dead River Road in the south end of Montgomery 
  County become surrounded with water. A few homes will have some 
  flooding. Portions of Dead River Road will be covered by at least 
  two feet of water.


&&

LAT...LON 3236 8277 3238 8268 3220 8259 3196 8251
      3195 8259 3218 8268             

$$
691 
WGUS82 KFFC 202310
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
610 PM EST Thu Feb 20 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Buffalo Creek near Oconee affecting Washington County

 
GAC303-202340-
/O.CAN.KFFC.FL.W.0204.000000T0000Z-200220T2310Z/
/BFOG1.1.ER.200220T1440Z.200220T1830Z.200220T2207Z.UU/
610 PM EST Thu Feb 20 2020

The Flood Warning is cancelled for
  The Buffalo Creek near Oconee.
* This takes effect immediately.
* At 6 PM Thursday the stage was 14.8 feet...and 
  falling.
* Flood stage is 15 feet.
* The creek will continue to fall.
  

&&

LAT...LON 3309 8301 3313 8291 3283 8293 3287 8303


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 20, 6:36 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 20, 6:36 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
636 AM EST Thu Feb 20 2020

...12Z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 417 AM EST Thu Feb 20 2020/

..Morning Area Forecast Discussion...

SHORT TERM /Today through Friday/...

Rain is on the increase (again) this morning in association with an
approaching upper wave. Widespread rainfall will thus continue to
overspread the area through the day today. While total additional
QPF through tonight would be fairly unimpressive under normal
circumstances, very wet antecedent conditions will translate any
additional rainfall into runoff. With many waterways already in
flood or in an elevated state, a Flash Flood Watch will remain in
effect through today as the additional 1 to 2" rainfall totals will
lead to an elevated risk of additional flooding concerns.

Meanwhile, as a strong surface high settles into the Midwest,
gradual cold air advection will occur through this afternoon while
precipitation persists across the area. While temperatures remain
above freezing areawide at this hour, temperature profiles will
become supportive of wintry precipitation, primarily in the higher
elevations of the north Georgia mountains from midday and into the
afternoon hours. Profiles continue to support a rain/snow mix
transitioning to light snow in these areas, though a more mixed bag
perhaps including sleet pellets is possible at the onset. The more
significant accumulations are expected to remain limited to higher
elevations where 1-2" snowfall accumulations are forecast through
this evening with locally slightly higher totals possible. A Winter
Weather Advisory remains in effect for these locations through 1 AM
Friday where some roads could become slippery. At lower elevations,
brief light snowfall accumulations are possible, especially on
elevated and grassy surfaces, but warmer temperatures should
preclude more significant accumulations.

Precipitation will rapidly dwindle from north to south through the
evening. As colder air continues to quickly filter southward along
the back edge of the precipitation, a brief light/rain snow mix or
light snow shower would be possible as far south as the Atlanta
metro, but no impacts would occur. Overnight temperatures will drop
below freezing across north Georgia after precipitation has ended,
so patchy black ice would remain possible through Friday morning,
primarily on protected/lesser traveled routes.

Otherwise, high pressure will build southward through Friday,
finally bringing a dry respite and sunny skies on Friday. Highs
Friday will run 10-15 degrees below normal.

RW

LONG TERM /Friday Night through Wednesday/...

Cool, clear, and calm conditions continue at the start of the long
term period. Lows saturday morning will dip into the mid-20s for the
forecast area before sunny skies bring us back into the mid-50s in
the afternoon. As the long term picture becomes clearer, trends are
quickly showing pleasant conditions continuing into Sunday as models
begin pushing the start of the next rain system back into the
work week.

As we get into early Monday morning, a mid-level trough is expected
to to sweeping through the Central Plains with an associated
surface cyclone moving through the Ozarks. A warm, moist conveyer
belt will then override a warm front extending from the surface low
pressure into the southeastern CONUS, bringing with it the
beginning of our next rain system. As the system progresses, precip
will remain in the forecast with the strongest round of showers and
possible thunderstorms on late Monday night onto Tuesday morning
ahead of a cold frontal passage moving through Tuesday morning and
afternoon. The forecast area will mostly dry out with residual mid-
and upper-level clouds cover with some light residual wrap-around
precip possible for North Georgia on Wednesday and Thursday,
primarily in the mountainous regions where orographic lifting of the
near-surface stable layer will help with generation of light precip.
Several model runs are hinting at possible light snow flurries with
these light precip showers but it remains to be seen if temperatures
to be cold enough for any flurries to make it to the surface. For
instance, the GFS is showing light snow at temps in the upper-30s.

Thiem

&&

.AVIATION...
12Z Update...
Mix of IFR/MVFR cigs will continue to trend toward IFR through
14z. IFR and perhaps periods of LIFR cigs are expected to persist
through the day alongside widespread RA. RA will begin to taper
and end by 22-00z. Some improvement to MVFR cigs is possible by
06z with more significant clearing by 12-15z Friday. A brief -rasn
cannot be ruled out after 00z at ATL area sites, but chance is
low. Winds will be E/NE 10-14kts with occasional gusts up to
20kts. Wind direction will trend NNE to N at times after 00z.

//ATL Confidence...12Z Update...
Medium confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          43  31  45  27 / 100  50   5   0
Atlanta         43  31  44  28 / 100  40   5   0
Blairsville     38  21  43  23 /  90  40   0   0
Cartersville    44  27  44  26 / 100  30   0   0
Columbus        50  36  48  29 / 100  60   5   0
Gainesville     42  29  45  28 /  90  40   0   0
Macon           46  35  48  28 / 100  70   5   0
Rome            44  27  44  25 /  90  30   0   0
Peachtree City  44  32  45  27 / 100  40   5   0
Vidalia         48  36  47  28 / 100  80   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones:
Baldwin...Bibb...Bleckley...Butts...Chattahoochee...Clayton...
Coweta...Crawford...Crisp...Dodge...Dooly...Emanuel...Fayette...
Glascock...Greene...Hancock...Harris...Heard...Henry...Houston...
Jasper...Jefferson...Johnson...Jones...Lamar...Laurens...Macon...
Marion...Meriwether...Monroe...Montgomery...Morgan...Muscogee...
Newton...Peach...Pike...Pulaski...Putnam...Schley...Spalding...
Stewart...Sumter...Talbot...Taliaferro...Taylor...Telfair...
Toombs...Treutlen...Troup...Twiggs...Upson...Warren...
Washington...Webster...Wheeler...Wilcox...Wilkinson.

Winter Weather Advisory until 1 AM EST Friday for the following
zones: Dawson...Fannin...Gilmer...Lumpkin...Murray...Pickens...
Towns...Union...White.

&&

SHORT TERM...RW
LONG TERM....Thiem
AVIATION...RW
Hazardous weather outlook, Feb 20, 4:56 AM EST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
456 AM EST Thu Feb 20 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
456 AM EST Thu Feb 20 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A Winter Weather Advisory is in effect today through 1 AM Friday
morning for the mountains of northeast and north central Georgia.

A Flash Flood Watch remains in effect through this evening for
Central Georgia.

For North Georgia, a mixture of rain and wet snow is expected today
with a possible transition to all snow in the higher elevations of
the Georgia mountains later this afternoon. Snow accumulations up to
1 to 2 inches are possible within the Winter Weather Advisory, with
isolated higher amounts possible over 2000 feet. Tonight, wintry
precip will move out of the area as temperatures fall at or below
freezing, and patchy black ice is possible, especially over bridges
and overpasses, with any residual water left on the roadways.

Further south, soils remain very saturated and another one to two
inches of rain is expected to lead to heavy runoff and ponding in
low-lying areas and on roadways. In addition, many rivers are
currently at very high streamflows with additional rainfall
exacerbating the threat of flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather conditions expected at this time with the next
round of potentially heavy rainfall expected Sunday night through
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of winter weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Feb 20, 4:48 AM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
448 AM EST Thu Feb 20 2020

GAZ001>004-011-012-202100-
Dade-Walker-Catoosa-Whitfield-Chattooga-Gordon-
448 AM EST Thu Feb 20 2020

...Wintry Mix Possible Primarily in Higher Elevations...

Rain will continue to overspread the area through the day today.
As colder air filters into north Georgia through this afternoon,
a transition to a mixture of rain and snow is possible. During the
afternoon hours, this mixture could briefly change to all snow
before quickly ending by mid-to-late afternoon.

Accumulations are expected to remain limited, generally a half
inch or less, though amounts up to an inch are possible at the
highest elevations of Dade and Walker counties. Also of concern is
the fact that temperatures will drop quickly Thursday night into
Friday morning. Any lingering moisture on the roadways during this
timeframe will result in black ice which could create additional
hazardous driving conditions.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 9:15 PM ESTFlash Flood WatchFFCBaldwin, Bibb, Bleckley, Butts, Chattahoochee, Clayton and 51 more22 hr
Feb 20, 6:25 AM ESTRiver Flood WarningFFCEmanuel, Treutlen66 hr
Feb 20, 12:10 PM ESTAreal Flood WarningFFCNewton21 hr
Feb 20, 5:15 PM ESTRiver Flood WarningFFCPulaski47 hr
Feb 20, 5:29 PM ESTRiver Flood WarningFFCDooly28 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.